Prescribing - Ensuring safe use of anticoagulants

Prescribers must ensure that it is safe to issue repeat prescriptions for anticoagulants, writes Dr Raj Thakkar.

A vast number of drugs and foodstuffs can raise or lower INR in patients who are taking warfarin (Photograph: SPL)
A vast number of drugs and foodstuffs can raise or lower INR in patients who are taking warfarin (Photograph: SPL)

The safety of anticoagulants continues to cause concern for regulatory authorities, healthcare professionals and patients alike. Data from a number of sources, including the MHRA, National Patient Safety Agency (NPSA) and clinical trials, have demonstrated patterns of adverse events that have allowed high-risk patients to be identified.

Research
The Italian Study on Complications of Oral Anticoagulant Therapy (ISCOAT) investigated 2,745 patients prescribed anticoagulants, mainly warfarin.1 The study aimed to assess complications of anticoagulation and analysed more than 2,011 patient-years of data. Bleeding complications occurred at a rate of 7.6 per 100 patient-years. Five deaths occurred over the 267-day study period, all of which were intra-cranial haemorrhages.

Patients considered particularly at risk were the elderly and those with peripheral vascular disease or cerebrovascular disease; 80% of adverse effects occurred at an INR ≥2.0. Adverse effects in patient-years were 4.8 for an INR of 2.0-2.9, 9.5 for an INR of 3.0-4.4, 40.5 for an INR of 4.5-6.9 and 200 for an INR >7.

The HAS-BLED scoring system2 may be used to identify patients with AF who are at high risk of bleeding. It is, however, prudent to mention that there are data suggesting aspirin is no safer than warfarin, at least in the context of AF. In addition, the efficacy of aspirin in stroke prevention in AF patients wanes with age, unlike warfarin.

Studies have shown patients taking dabigatran, in non-valvular AF with another risk factor for stroke, have a lower rate of ischaemic and haemorrhagic stroke compared with warfarin.3

Ensuring safety
The NPSA has addressed anticoagulation management in order to reduce adverse effects and has published key messages for healthcare professionals, which are described below.4

The NPSA clearly states that it is the responsibility of the prescriber to ensure it is safe to issue prescriptions of anticoagulant drugs. As such, the prescriber should check that the latest INR was recent and acceptable, and that patients regularly attend their anti-coagulation clinic. The patient should have a clear understanding regarding their dose. The pharmacist should act as an additional safeguard.

Co-prescribing drugs with anticoagulants poses a real risk to patients, as highlighted in the NPSA guidance and an MHRA report.5 Thrombolytics are contraindicated and relative contraindications include clopidogrel, dipyridamole, SSRIs/SNRIs and NSAIDs.

Warfarin is particularly troublesome due to its enantiomers, which are metabolised by a number of pathways including cytochrome P1A2, P3A4 and P2C9. Hence a vast number of drugs and foodstuffs can increase or reduce INR in patients taking warfarin (see box below). Green vegetables may also affect warfarin levels.

Substances that affect INR
Substances that can increase INR in patients taking warfarin include:
  • Allopurinol.
  • Ketoconazole.
  • Omeprazole.
  • Amiodarone.
  • Tamoxifen.
  • Metronidazole.
  • Erythromycin.
  • Cranberry/grapefruit juice.

Substances that can reduce INR in patients taking warfarin include:
  • Oral contraceptives.
  • Rifampicin.
  • Phenytoin.
  • St John's wort.

When drugs are prescribed that might potentially affect anticoagulation, INR should be checked within four to seven days and the indication for rechecking written on the blood request card or in the patient's yellow book.

Drug doses should be stated in milligrams, not number of tablets, to reduce confusion among patients and healthcare workers. In care homes, dose changes should be confirmed in writing and the medicine administration record (MAR sheet) completed appropriately.

Protocols and procedures should be reviewed regularly, in addition to clinical audit.

They should include risk assessment, monitoring, effective documentation and communication systems and an annual review system.

Audit against safety indicators should be carried out annually - the NPSA has published an audit template which is available online.6

Staff involved in caring for anticoagulated patients should have the necessary work competences and training, to minimise the risk of adverse events. The NPSA has provided e-learning modules on the initiation and maintenance of patients on anticoagulation.

Patient information
Patients should receive appropriate written and verbal information. This includes a credit card sized notification of their anticoagulant, a yellow book documenting their indication, drug, dosing and INR, and a general information guide.

The NPSA offers procedural advice and the MHRA, advice on reducing adverse outcomes in patients on warfarin.5 To mitigate the risk of intracerebral haemorrhage and given that the risk of early recurrent embolic stroke in AF is low compared to post-infarction bleed, the MHRA recommends warfarin should be stopped for two to 14 days after ischaemic stroke.

Stopping warfarin
Patients requiring dentistry need not stop their warfarin and those undergoing simple surgery can do so if their INR is <2.5. Warfarin needs to be stopped three days before high-risk surgery. The MHRA also recommends that INR is checked when patients give up smoking, during acute illness, after changes in weight and in those with thyroid disease.

In overdose and in the case of a life-threatening haemorrhage, warfarin should be stopped and clotting factors offered. Non lifethreatening haemorrhages may be treated with vitamin K.

Without major haemorrhage, if INR is >8, warfarin should be stopped and vitamin K considered. If INR is 6-8 with no or minor bleeding, warfarin should be stopped and recommenced once INR is <5. Warfarin may be reduced or stopped if INR is <6 and restarted at <5.

Warfarin is a high-risk drug so there is no room for complacency. The NICE technology appraisal on dabigatran, due in December, is speculated to revolutionise the way AF is managed.

  • Dr Thakkar is a GP in Wooburn Green, Buckinghamshire

References
1. Palareti G, Leali N, Coccheri S et al. Lancet 1996; 348: 423-8.

2. Pisters R, Lane DA, Nieuwlaat R et al. Chest 2010; doi10.1378/chest.10-0134

3. Connolly SJ, Ezekowitz MD, Yusuf S et al. N Engl J Med 2009; 361: 1139-51.

4. National Patient Safety Agency. Actions that make anticoagulant therapy safer. National Patient Safety Agency 2007. www.nrls.npsa.nhs.uk/resources/?entryid45=59814

5. MHRA. Public assessment report. Warfarin: changes to product safety information December 2009. Medicines and Healthcare Products Regulatory Agency 2009b. www.mhra.gov.uk

6. NPSA. Anticoagulant template service audit form. www.nrls.npsa.nhs.uk/EasySiteWeb/getresource.axd?AssetID=61756&type=full &servicetype=Attachment

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus